Winter Weather, Muskingum
- When
- December 17, 12:00 AM EST to 1:00 PM EST
- Where
- Muskingum forecast zone
- Reported by
- Emergency Manager
- Coordinates
- 39.965, -81.944 (the zone’s center; the record gives no point)
Low pressure moving east across the Ohio slowly pushed a warm front north across the region, Very cold air was in place, generally from Pittsburgh and areas north, as well as in the Laurel Ridges, and Garrett county Maryland. Freezing rain accumulated over one quarter inch or more in a swath from Pittsburgh to State Route 422 in Pennsylvania, as well across portions of Garrett county Maryland,…
Every event with a place to put it; 5 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS PBZ wrote it up.
Low pressure moving east across the Ohio slowly pushed a warm front north across the region, Very cold air was in place, generally from Pittsburgh and areas north, as well as in the Laurel Ridges, and Garrett county Maryland. Freezing rain accumulated over one quarter inch or more in a swath from Pittsburgh to State Route 422 in Pennsylvania, as well across portions of Garrett county Maryland, and the Laurel Ridges. Lesser ice accumulation occurred across portions of eastern Ohio, southwest Pennsylvania, and the northern Panhandle of West Virginia, north of I-70.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Pittsburgh, PA wrote its last area forecast discussion before the first event at Dec 16, 9:18 PM EST, 2 hours 42 minutes earlier.
Area Forecast Discussion
National Weather Service Pittsburgh PA
918 PM EST Fri Dec 16 2016
.SYNOPSIS...
A wintry mix of precipitation is expected with weekend low
pressure.
&&
.NEAR TERM /THROUGH SATURDAY/...
The late eve update featured some cosmetic changes, albeit minor,
to evening weather as precip is expected to begin as light snow
given wet bulbing aloft. Nevertheless, strong warm advection will
initiate a rapid phase change to sleet and freezing rain as the
night progresses.
Previous...
Surface low pressure will track from the Plains to the lower
Great Lakes tonight and Saturday as an upper trough advances from
the midwest. Latest model runs are still in agreement with timing
and precipitation types for the system. Light snow should develop
later this evening with a change over to freezing rain from south
to north overnight. With depth of cold air in place would also
expect sleet to mix in at times, especially across the north late
evening. Temperatures will rise overnight, and will quickly rise
above freezing by daybreak south, and by mid to late morning
north. Have continued to hold onto freezing rain for a time after
air temperatures go above freezing with cold ground to be
overcome. All precip will change to plain rain by Saturday
afternoon. Little change to previous snow and ice accumulation
forecasts, and previous advisories and warnings remain unchanged.
&&
.SHORT TERM /SATURDAY NIGHT THROUGH MONDAY/...
Surface low will move toward New York state along a strong cold
front Saturday night, with mild temperatures and rain continuing.
Cold front will bring quickly falling temperatures toward daybreak
Sunday with precip changing over to snow showers by midday. Any
snow accumulation looks to be less than an inch, but fast falling
temperatures may bring a quick freeze to any water lying on roads
or sidewalks. Much colder Sunday night with snow showers ending,
with cold and dry high pressure for Monday.
&&
.LONG TERM /MONDAY NIGHT THROUGH FRIDAY/...
Weak high pressure in zonal flow aloft will give seasonal
temperatures and dry conditions into Wednesday. A digging
shortwave trough will bring snow showers and colder
temperatures late week.
&&
.AVIATION /02Z SATURDAY THROUGH WEDNESDAY/...
VFR is expected to deteriorate to MVFR overnight, and eventual
IFR by morning as advancing low pressure results in a wintry mix
of precip. Expect snow and sleet initially, changing to a period
of freezing rain, and eventually all rain from south to north
Saturday morning with strong warm advection. Ports N of I 80
should be the last to see a changeover by early Saturday
afternoon.
In addition, a low level jet should result in a LLWS potential
Saturday.
.OUTLOOK...
Restrictions should continue through Sunday as the low and its
associated cold front cross the region.
&&
.PBZ WATCHES/WARNINGS/ADVISORIES...
MD...Ice Storm Warning until 1 PM EST Saturday FOR MDZ001.
OH...Freezing Rain Advisory until 8 AM EST Saturday FOR OHZ039-048-
049-057>059-068-069.
Winter Weather Advisory until 1 PM EST Saturday FOR OHZ040-041-
050.
PA...Freezing Rain Advisory until 8 AM EST Saturday FOR PAZ031.
Winter Storm Warning until 1 PM EST Saturday FOR PAZ013-014-
020>023-073-074-076.
Winter Storm Warning until 4 PM EST Saturday FOR PAZ007>009-
015-016.
Winter Weather Advisory until 1 PM EST Saturday FOR PAZ029-075.
WV...Freezing Rain Advisory until 8 AM EST Saturday FOR WVZ003-004-
012-021-509>513.
Ice Storm Warning until 1 PM EST Saturday FOR WVZ514.
Winter Weather Advisory until 1 PM EST Saturday FOR WVZ001-002.
&&
15/07HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE PITTSBURGH PA 901 AM EST FRI DEC 16 2016 PAZ007>009-015-016-171415- MERCER-VENANGO-FOREST-CLARION-JEFFERSON- 901 AM EST FRI DEC 16 2016 ...WINTER STORM WARNING IN EFFECT FROM 10 PM THIS EVENING TO 4 PM EST SATURDAY... THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHWEST PENNSYLVANIA AND WEST CENTRAL PENNSYLVANIA. .DAY ONE...TODAY AND TONIGHT. PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS. WINTER STORM WARNING. .DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY. PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS. WINTER STORM WARNING. .SPOTTER INFORMATION STATEMENT... WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES. PAZ013-014-020>023-073-074-076-171415- LAWRENCE-BUTLER-BEAVER-ALLEGHENY-ARMSTRONG-INDIANA-WESTMORELAND- WESTMORELAND RIDGES-FAYETTE RIDGES- 901 AM EST FRI DEC 16 2016 ...WINTER STORM WARNING IN EFFECT FROM 10 PM THIS EVENING TO 1 PM EST SATURDAY... THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHWEST PENNSYLVANIA...WEST CENTRAL PENNSYLVANIA AND WESTERN PENNSYLVANIA. .DAY ONE...TODAY AND TONIGHT. PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS. WINTER STORM WARNING. .DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY. PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS. WINTER STORM WARNING. .SPOTTER INFORMATION STATEMENT... WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES. OHZ039-048-049-057>059-068-069-PAZ031-WVZ003-004-012-021-509>513- 171415- TUSCARAWAS-COSHOCTON-HARRISON-MUSKINGUM-GUERNSEY-BELMONT-NOBLE- MONROE-GREENE-OHIO-MARSHALL-WETZEL-MARION-MONONGALIA- RIDGES OF EASTERN MONONGALIA AND NORTHWESTERN PRESTON-PRESTON- EASTERN PRESTON-WESTERN TUCKER- 901 AM EST FRI DEC 16 2016 ...FREEZING RAIN ADVISORY IN EFFECT FROM 10 PM THIS EVENING TO 8 AM EST SATURDAY... THIS HAZARDOUS WEATHER OUTLOOK IS FOR EAST CENTRAL OHIO...SOUTHWEST PENNSYLVANIA...NORTHERN WEST VIRGINIA AND NORTHERN PANHANDLE OF WEST VIRGINIA. .DAY ONE...TODAY AND TONIGHT. PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS. FREEZING RAIN ADVISORY. .DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY. PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS. FREEZING RAIN ADVISORY. .SPOTTER INFORMATION STATEMENT... WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES. OHZ040-041-050-PAZ029-075-WVZ001-002-171415- CARROLL-COLUMBIANA-JEFFERSON-WASHINGTON-FAYETTE-HANCOCK-BROOKE- 901 AM EST FRI DEC 16 2016 ...WINTER WEATHER ADVISORY IN EFFECT FROM 10 PM THIS EVENING TO 1 PM EST SATURDAY... THIS HAZARDOUS WEATHER OUTLOOK IS FOR EAST CENTRAL OHIO...SOUTHWEST PENNSYLVANIA...NORTHERN WEST VIRGINIA AND NORTHERN PANHANDLE OF WEST VIRGINIA. .DAY ONE...TODAY AND TONIGHT. PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS. WINTER WEATHER ADVISORY. .DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY. PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS. WINTER WEATHER ADVISORY. .SPOTTER INFORMATION STATEMENT... WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES. MDZ001-WVZ514-171415- GARRETT-EASTERN TUCKER- 901 AM EST FRI DEC 16 2016 ...ICE STORM WARNING IN EFFECT FROM 10 PM THIS EVENING TO 1 PM EST SATURDAY... THIS HAZARDOUS WEATHER OUTLOOK IS FOR WESTERN MARYLAND AND NORTHERN WEST VIRGINIA. .DAY ONE...TODAY AND TONIGHT. PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS. ICE STORM WARNING. .DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY. PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS. ICE STORM WARNING. .SPOTTER INFORMATION STATEMENT... WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.
The national radar mosaic for the moment the first event began.
5 winter weather. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Ohio in 2016Every state in 2016This day in weather historyWarnings in Ohio, December 2016
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 667359, 667360, 667361, 667362, 667363.